Looking Ahead to Change: Little by Little
I don't make New Year's Resolutions. I don't think I ever really did, but the last decade or two would have been enough to stifle that impulse. I've just been too aware that I don't have that much control over what happens in my life.
Discuss the article on the Forums.

Valtrex and increased heart rate?

Discussion in 'Antivirals, Antibiotics and Immune Modulators' started by CW1, Feb 19, 2016.

  1. CW1

    CW1

    Messages:
    21
    Likes:
    27
    Has anyone experienced slight heart palpitations and tachycardia while taking valtrex?

    I am only on 1 gram a day (for about 3 weeks now) but about thirty minutes after I take the pill, my heart rate goes up a lot

    I can take a beta blocker and it will get a little better, but just wondering if anyone had tachycardia with valtrex that went away ??
     
    Cyndia likes this.
  2. valentinelynx

    valentinelynx Senior Member

    Messages:
    637
    Likes:
    1,372
    Tucson
    Hmm. Both valacyclovir and famciclovir seem to raise my resting heart rate. I quite valacyclovir because I found the effect intrusive and also it gave me headaches. Famciclovir is easier to tolerate, I think. The increased heart rate persists after several months (estimate my resting heart rate has gone up 10-15 beats per minute. On the other hand, I've become increasingly sedentary lately, with decreased fitness, so that may contribute to increased resting heart rate.
     
    Cyndia likes this.
  3. CW1

    CW1

    Messages:
    21
    Likes:
    27
    Thank you so much for your response!

    My resting heart rate has now gone back down but I have so many other symptoms that seem to have become worse on valtrex....anxiety, very exaggerated fight or flight response, weakness, faintness, etc. I'm at week 6 now. I wish I knew if this was some sort of herx or if I'm someone that can't tolerate valtrex. I'm only on one gram a day.

    Maybe I could also talk to my doc about switching to switching to famvir....
     
    Cyndia likes this.
  4. Silencio

    Silencio Senior Member

    Messages:
    156
    Likes:
    550
    This just happened to me after 1 day at 1000mg, and 1 day at 500mg, and 250mg this morning. My hr is at 107 while laying flat. Plus been totally knocked out w bad symptoms. Valtrex experiment over!
     
    Cyndia likes this.
  5. CW1

    CW1

    Messages:
    21
    Likes:
    27
    Yeah, valtrex did not work out for me.

    Honestly, the ANS REWIRE program has helped me more than any medication ever did. It's not a quick fix, but I've gone from being bedridden living at my parents place to moving back to my own place in four months. I would recommend this video series to anyone w CFS. It's been a game changer for me

    Ansrewire.com
     
    Jesse2233 likes this.
  6. Strawberry

    Strawberry Senior Member

    Messages:
    785
    Likes:
    1,473
    Seattle, WA USA
    I was on Valtrex for about 5 months. The original brand (Cipla) that the pharmacy gave me I had no problems with. But then they changed to Citron, and I had severe palpitations. I had to quit. Cipla is dark blue, Citron is light blue.
     
    Cyndia likes this.
  7. Cyndia

    Cyndia

    Messages:
    28
    Likes:
    33
    Yes, my Heart rate is up about 10 points with every dose increase, then after a couple weeks starts to head back down again. I have daily POTS symptoms since starting it and have lost 20 points of function on the MEEPs scale. I have worse headache, mild nausea and wooziness, in general, feel like crap, like full time, unabating PENE/PEM. I've declared it the summer of rest and pacing. Will give it 4 months at the therapeutic dose level to see if I can benefit. I have heard that the worse you feel on it, the better your outcome may be. We'll see.
     
  8. Wonkmonk

    Wonkmonk Senior Member

    Messages:
    206
    Likes:
    305
    Germany
    In Dr Lerner's protocol, tachycardia at rest during Valacyclovir treatment can be treated with Atenolol (12.5-50 mg q24 hours).

    Source, free full text is online:

    Valacyclovir Treatment in Epstein-Barr Virus Subset Chronic Fatigue Syndrome: Thirty-six Months Follow-up,
    in vivo 21: 707-714 (2007), p. 708-709

    The same study says that heart problems decrease significantly, but only after >6 months of treatment (Table IV).

    Elsewhere, Dr Lerner mentions tachycardia as a possible symptoms of a possible Jarish-Herxheimer reaction after starting Valacyclovir, but it should be over after the first couple of weeks.
     
    Cyndia likes this.
  9. Cyndia

    Cyndia

    Messages:
    28
    Likes:
    33
    Thank you! That gives me hope to hang in there. Part of my HR increase is rolling PEM due to reduced function adjusting to the Med. I think. I'm hoping if the Valtrex can work for me, that all of that will back off. I'm at 2 months and only a couple weeks at 1000/mg/day due to reactivity to it. I really want to try to hang in here 4-6 months to see if it can kick in on the EBV.
     
  10. Binkie4

    Binkie4 Senior Member

    Messages:
    501
    Likes:
    2,353
    @Cyndia

    I'm at 3 months, just entering month 4, on acyclovir. HR up for weeks 2-7 which I assumed was a herx type reaction but then it became fairly normal for me.

    No improvement at all yet. PEM just as bad if not worse than before. I think I remember that Dr Lerner cited 4 to 5 months before improvements. But I want to give this a chance so will keep going.

    I have had to increase hydration significantly and I think this helped with the herx type symptoms so perhaps that would reduce your hr. Consultant also recommended using electrolyte solutions during this period which also seemed to help.
     
    Cyndia likes this.
  11. Wonkmonk

    Wonkmonk Senior Member

    Messages:
    206
    Likes:
    305
    Germany
    Yes, that's correct, Dr Lerner says no recovery is usually apparent for the first 3-4 months and the real recovery starts no earlier than 6 months (there is a chart illustrating this in the paper I cited above).

    But please also not, @Cyndia, that Dr Lerner recommends a much higher dose. His protocol is 4 times 1000mg a day if you weigh < 80kg, and if you weigh >80kg 4 times 1500mg may be needed.

    I assume you have already read his treatment guide:

    http://www.treatmentcenterforcfs.com/documents/MECFSTreatmentResourceGuideforPractitioners.pdf

    I'm not saying you should take a higher dose, just pointing out that Dr Lerner used a higher one. I've also seen reports in this forum that had some good results with lower doses. I myself had some trouble with the high dose, too (kidney function).
     
    Cyndia likes this.

See more popular forum discussions.

Share This Page